you're reading...

On joint pain and multivitamins

I am a 47 year old male, and here is my story of back and joint pain. For most of my life I was a regular exerciser and also regularly took multivitamins.

It began in my mid 20’s, when I got a nasty flu. Along with it came severe back pain, so much that for a day or two, I could hardly get out of bed. When the flu went away, so did the back pain. Weird. However, any time I got the flu after that, the back pain returned, not as bad as the first occurrence, but definitely there. As I got older, the recurring back pain would get a bit worse every time.

Fast forward to my late 30’s. The back pain started to intrude upon my life even when I didn’t have the flu. I chalked it up to old age and eased up a bit on exercise. But over the next few years, this became noticeably worse, and the back pain became a general joint pain everywhere. It gradually got worse and by my early 40’s it was debilitating. I stopped exercise entirely. Every joint hurt and I was able to crack not just my knuckles, but unexpected joints also such was wrist, elbow, shoulder, ankle, knee, etc. Standing or even sitting was painful. But I toughed it out and started taking joint pills (glucosamine, chondroitin, MSM), which definitely helped.  There was a reduction of pain for a little while, and then it slowly started getting worse again.  Google was my friend, as were various medical websites, but I was unable to find anything helpful.

Then I saw an episode of “Mystery Diagnosis” of a man with remarkably similar symptomology and about my age. It turns out he had hemachromatosis, where his body was unable to rid itself of iron and the iron would gradually wear down his joints. The cure for him was regular blood-letting to get rid of the excess iron. As it turns out, I have always had congenitally low levels of iron in my blood so it could not possibly be my problem.

Months went by. Then one day I was reading the list of ingredients for my multivitamins. And after the list of vitamins, here is what I saw:

  • Iron 0 mg
  • Magnesium 120 mg
  • Zinc 15 mg
  • Selenium 110 mcg
  • Copper 2 mg
  • Manganese 2 mg
  • Chromium 120 mcg

This was a men’s formulation so there was no iron, but there were plenty of other metals at very high levels.  What the hell, I would stop taking the multivitamins for a few months and see what happens.  Within 3 days, there was a noticeable reduction of pain!  I had not expected such an immediate effect, and every day it got better.  It is now 3 years later without the vitamins and I continue to take the joint pills (twice a day instead of the recommended thrice, because who remembers to take a pill in the middle of the day).  The joint pain is virtually gone, the joint cracking has mostly gone away, and I estimate I am at the same state I was in my mid to late 30’s.  I still get a back ache when I get the flu, but I’ve learned to live with that.  I have not yet resumed regular exercise due to other issues (adhesive capsulitis of one shoulder, then the other), but I’m ready to now.

Since then I have heard of 2 other cases, one independent and the other person following my recommendation of cessation of multivitamins.  So this is not a case of unique body chemistry.  If this post helps you, then make a comment, maybe an enterprising medical researcher will start a clinical trial.


6 thoughts on “On joint pain and multivitamins

  1. Hi, I have a similar history, back pain due to three damaged discs cause by a motorcycle accident in my teens. Nerve damage to my neck which is now, in my mid fifties causing a weakness in my right arm, so no more motorbikes.
    I have also been suffering for about 15 years with painfull elbow joints, a constant pain even at rest and in use. If I banged my right elbow it would become very painfull for days.
    I have also been taking multivitamins, including iron, due to my poor diet and other problems, not proscribed by a Doctor but self medication.
    I ran out of mulitivitamins and went without for a week but noticed a remarkable reduction in elbow pain? I then started to retake them and the pain returned.
    I now have stopped the multivitamins but tale vitamin C and cod liver oil, the oil for my poor old brain.
    I still have some pain but as you said old age and I still cycle, exercise and do weights.

    So I believe you have a point and this should be researched if it has not been already.

    Posted by Nigel Wright | June 1, 2013, 4:55 am
  2. I had this problem also. I started taking a multivitamin in my late 20’s, and after about a year bought new work boots.. My joints in my knees made working almost unbearable, it came to the point where I thought It was the new boots were killing me.. I talked to my sister about the problem, she’s a nurse, and she said I could have zinc poisoning from the multi–, sure enough, I stopped taking the multi, and I feel great… Now I wonder if I should search for a multi with less to no zinc at all.

    Posted by Scott brown | March 24, 2014, 7:48 am
  3. I have the same problem, whenever i take multivitamins, pain specially in my knees is increased. What pills you take for joint pains?

    Posted by Saadat | November 26, 2014, 2:51 pm
    • Immediately stop taking the multivitamins. For the joint pain I take a combination of glucosamine, chondroitin, and MSM. Expect to take these joint pills for the next few years if not forever.

      Posted by slumbuddy | November 26, 2014, 4:49 pm
  4. I wanted to avoid getting the flu. At the first signs of a cold I took Vitamin C and Folic acid in addition to some coldezze. After a week of taking them, my joints hurt so much I could barely walk. I had a total knee replacement about 4 months ago and will be having the next one about August. So when my knees felt worse (both of them) I just thought I was walking too much. Except that I could barely move my arms. It hurt to even reach up to turn off the floor lamp. Even combing my hair hurt my arms. Holding on to the stair rails hurt my shoulders. Then I remember a year ago I had started taking a woman’s vitamin in addition to some folic vitamins. The same thing happened. I didn’t even connect it to the vitamins, but for some reason I figured that was the only new thing I had done differently so I stopped just in case. I noticed a complete improvement of my joint pain. Yep, for me vitamins give me tremendous joint pain.

    Posted by Ivy | March 22, 2015, 3:42 am
  5. Hello – I found this post by searching for ‘joint pain caused by mulitvitamins’. Im a woman in my early 40s, and my first ‘epidode’ was in my 20s. Generally very fit an healthy, I went to an ‘alternative therapist’ about allergies. She gave me extreme doses of calcium,zinc, iron and others, and I found myself on crutches within 2 months. I thought my joint pain could not possibly be caused by things that are so good for you!. Then, as with previous people, I thought that the supplementation was the only thing different that I have done, and it might be too much of a concidence. Stopping gave almost immediate relief. Later, I always had (lesser) knee and elbow pain whenever I took a regular multivitamin. I then found that when i took a pregnancy multivitamin and mineral (all lower dosages) all was OK so I stayed on those for a few years (despite them costing 10 times more)!! I was fine for a few years, and that brings us to now.

    Then recently I had an inflamed and painful knuckle. I went to the GP about it. blood tests ruled out ‘Rheumatoid Arthritis’ thankgoodness, but the swelling and pain still there, she sent me for an xray of my hand. I mentioned ‘could supplements cause joint pain’ but was just met with a blank stare. Other joints are starting to be slightly more clicky, and one or two more are slightly painful. My knees have been painful going up stairs for years and I just live with it (with and without any multivits). . I am not sure whenther I have haemochromatosis or as you mention, reacting to another heavy metal build up in my body.

    It seems that there is not much information out there! I am just now going to stop taking everything and see what happens this time. I sincerely hope that it is this and not some other debilitating condition.

    Good luck with your ongoing improvement.

    Posted by emma | May 22, 2015, 11:06 am

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


Get every new post delivered to your Inbox.

%d bloggers like this: